Delaware, 2003

Damaging Wind in Delaware, November 6, 2003

November 6, 2003 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked down large limbs and wires in Milton and caused scattered power outages.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked down large limbs and wires in Milton and caused scattered power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 5, 9:10 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Nov 5, 9:10 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
910 PM EST WED NOV 5 2003

WL UPDATE THE ZONES TO CONT THE TSTMS TIL ARND MIDN SRN ZONES...AND
LOWER POPS CENTRAL AND NRN ZONES TO MOSTLY CHC. A FEW TEMP
ADJUSTMENTS TO EXTND RANGE DOWN A BIT N AND CNTRL ZONES...AND ALSO
ADJ WIND SPEEDS DOWN EVERYWHERE AND BRING WINDS ARND TO NW BY MRNG
NWRN ZONES. FLD WRNGS WL BE ALLOWED TO EXPIRE ATTM.

PREV AFD/S BLO...

*****************************************************************

WE/RE GOING TO ISSUE A QUICK UPDATE TO INCLUDE THUNDER FARTHER
NORTH AND WEST WHERE THEY ARE CURRENTLY OCCURRING AND SHOULD CONT
OVER THE NEXT COUPLE OF HOURS.

TFG

PREV AFD
*****************************************************************

WOW WHAT A DIFFERENCE THE POSITION OF A FRONT CAN MAKE. CURRENT
SURFACE ANALYSIS SHOWS SLUGGISH WARM FRONT DRAPED ACROSS SOUTHERN NJ
AND SOUTHEAST PA AND INTO CENTRAL NY. LOW CLOUDS AND SOME FOG NORTH
OF THE FRONT, WHILE RECORD WARMTH AND SUNSHINE HAS OCCURRED THIS
AFTERNOON SOUTH OF THE FRONT. RECORD HIGHS WERE SET AT GEORGETOWN,
DE AND ALSO AT THE ATLANTIC CITY AIRPORT, NJ (POMONA).

MAIN WEATHER FEATURE WILL BE THE PASSAGE OF A STRONG COLD FRONT LATE
TONIGHT INTO THURS, FOLLOWED BY A WEAK WAVE ON THE FRONT. THEN A
SHOT OF MUCH COLDER AIR FOR THE WEEKEND. COLD FRONT APPROACHES FROM
THE WEST LATER TONIGHT, AND THE WARM FRONT WILL DRIFT A BIT FURTHER
NORTH. THE WARM SECTOR CONTINUES TO GET SMALLER AS THE COLD FRONT
CLOSES IN FROM THE WEST. SOME MILDER AIR WILL LIKELY SNEAK INTO
NORTHERN AREAS JUST AHEAD OF THE COLD FRONT. ALL AREAS WILL SEE
RAINFALL TONIGHT AND THURS WITH THE PASSAGE OF THE COLD FRONT. 19Z
MSAS LI ANALYSIS SHOWS THE SLOW MOVING WARM FRONT NICELY. MD/DE AND
EXTREME SOUTHERN NJ GOT INTO THE TRUE WARM SECTOR AS LIS ARE
RUNNING BETWEEN -1 AND -4 C. SOME CONVECTION HAS FIRED UP WEST OF
DCA AS OF 20Z AND THIS MAY MOVE INTO PARTS OF EASTERN MD AND DE
EARLY THIS EVENING. WILL NEED TO WATCH THIS CONVECTION EARLY ON AS
AIRMASS DOWN SOUTH IS UNSTABLE ENOUGH. MUCH MORE STABLE FARTHER
NORTH, THEREFORE NOT EXPECTING REALLY ANY THUNDER THERE TONIGHT.

ETA/GFS AND CANADIAN GEM GENERALLY SIMILAR IN THE EVOLUTION OF THE
FROPA. THE GFS THOUGH IS WETTER AND A BIT SLOWER THAN THE ETA. THE
850 MB DEWPOINTS ARE +10 TO +12 C AHEAD OF THE FRONT, THEREFORE
THERE CAN BE SOME HEAVIER RAIN TONIGHT. EXPECTED RAINFALL AMOUNTS
AVERAGING 0.50-1.00 INCH IS NOT ENOUGH TO CAUSE ANY FLOODING
CONCERNS. EXCEPT WHERE ANY LEAVES MAY CLOG STORM DRAINS. THE COLD
FRONT SHOULD DROP THROUGH MOST OF THE FA BY MID-MORNING THURS. THE
FRONT DOES HANG UP THOUGH ACROSS THE DELMARVA THURS AFTERNOON AS
SHORT WAVE ENERGY DEVELOPS A WEAK WAVE ON THE FRONT. AGAIN THE GFS
IS A BIT MORE BULLISH WITH THE QPF, AND THE QUESTION IS HOW FAR
NORTH THE PRECIP GETS. CURRENT THINKING IS THAT THE PRECIP WILL
REACH CENTRAL ZONES, WITH LESSER QPF REACHING THE FAR NORTHERN
ZONES. BOTH THE GFS AND ETA DO TRY AND SNEAK MORE QPF FURTHER
NORTHWARD BY 00Z FRI. THIS MAY BE OVERDONE. PLACEMENT OF THE PRECIP
WILL LIKELY NEED TO BE ADJUSTED BY LATER SHIFTS IF INFACT THE PRECIP
DOES WORK FARTHER NORTH THAN WHAT IS CURRENTLY INDICATED.

DRYING BEGINS TO WORK IN FROM THE NORTHWEST BEHIND DEPARTING WAVE
LATE THURS NIGHT/EARLY FRI. WE WILL TAPER THE POPS FROM NORTH TO
SOUTH, ENDING THE PRECIP IN THE NORTH/CENTRAL ZONES BETWEEN MIDNIGHT
AND BY DAYBREAK FRI TIME FRAME, AND BY DAYBREAK FRI IN THE SOUTH. FRI
DAYTIME WILL BE LEFT DRY.

COOLING WILL TAKE PLACE FRI AFTERNOON AS STRONG SURFACE HIGH BEGINS
TO BUILD INTO THE OHIO VALLEY. PRESSURE GRADIENT WILL TIGHTEN UP
SOME FRIDAY NIGHT. THIS COUPLED WITH STRENGTHENING CAA WILL PRODUCE
BLUSTERY CONDITIONS FOR FRI NIGHT AND ESPECIALLY SAT. 850 MB TEMPS
COME CRASHING DOWN FRI NIGHT AND SAT TO THE -6 TO -11 C RANGE. TEMPS
WILL LIKELY NOT GET OUT OF THE 40S (30S ACROSS THE POCONOS) FOR JUST
ABOUT ALL AREAS THIS WEEKEND, SO THIS WILL BE QUITE A CHANGE FROM
THE RECENT TEMPS.

STRONG SURFACE HIGH SETTLES OVER THE REGION SAT NIGHT AND SUN. WINDS
WILL DROP OFF SAT NIGHT, SETTING THE STAGE FOR MOST PLACES TO DROP
INTO THE 20S (FRI NIGHT WILL BE COLD AS WELL AS CAA CONTINUES). A
COLD DAY FOR SUNDAY WITH A FAIR AMOUNT OF SUNSHINE. THERE MAY BE
SOME CIRRUS SNEAKING IN THOUGH AS WAA GETS UNDERWAY TO OUR WEST.

IN THE EXTENDED (MONDAY THROUGH WEDNESDAY)...SURFACE HIGH SLIDES OFF
TO THE EAST WITH WAA MOVING IN. THE GFS HINTS AT A WARM FRONT TO OUR
WEST MON. THIS LINES UP WELL WITH THE RETURN MOISTURE ON THE
BACKSIDE OF THE HIGH, AND 850 MB TEMPS REBOUNDING. WE WILL MAINTAIN
THE CHC OF RAIN FOR MON. HPC PROGS SHOW ANOTHER WARM FRONT TO OUR
WEST WED MORNING WITH APPROACH OF NEXT SYSTEM, THEREFORE WILL BRING
IN A CHC OF PRECIP MAINLY FOR WED AFTERNOON AND NIGHT.

HAVE A GOOD ONE

GORSE

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...NONE.
Hazardous weather outlook, Nov 5, 4:45 AM EST, 19 hours 23 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EST WED NOV 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Nov 5, 7:20 PM EST, 4 hours 48 minutes before
NJZ013>014-019>027-MDZ019>020-DEZ002>004-060400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
720 PM EST WED NOV 5 2003

...THUNDERSTORMS WITH HEAVY RAIN WILL MOVE THROUGH THE REGION...

SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAIN WILL MOVE
ACROSS THE REGION FOR THE REST OF THIS EVENING. HEAVY DOWNPOURS
RESULTING IN POOR DRAINAGE FLOODING AND WIND GUSTS UP TO ABOUT 35
MPH WILL ACCOMPANY THE STRONGER STORMS. RAINFALL RATES OF UP TO
THREE INCHES PER HOUR HAVE BEEN OCCURRING WITH THESE STORMS IN THE
NORTHERN DELMARVA PENINSULA AND THE PHILADELPHIA WESTERN SUBURBS.
THIS HAS ALREADY CAUSED CONSIDERABLE POOR DRAINAGE FLOODING IN THE
AREA.

IF YOU HAVE TRAVELING PLANS FOR THE REST OF THE EVENING...IF
POSSIBLE...TAKE ROADS THAT ARE NOT PRONE TO POOR DRAINAGE FLOODING.
IN ADDITION...FALLEN LEAVES WILL NOT ONLY MAKE ROADS SLIPPERY...BUT
ALSO IMPEDE THE DRAINAGE OF THE HEAVY RAIN INTO CATCH BASINS.

TFG
Special weather statement, Nov 5, 9:30 PM EST, 2 hours 38 minutes before
MDZ019>020-DEZ003>004-NJZ023>024-060700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
930 PM EST WED NOV 5 2003

...THUNDERSTORMS WITH HEAVY RAIN WILL MOVE INTO AND THROUGH THE
SOUTHERN EASTERN SHORE...SUSSEX COUNTY DELAWARE AND CAPE MAY COUNTY
NEW JERSEY...

SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAIN WILL CONTINUE
TO MOVE INTO AND THROUGH THE AREA OVERNIGHT. FARTHER UPSTREAM THE
STORMS HAVE HAD A HISTORY OF PRODUCING STORM TOTALS OF UP TO TWO AND
A HALF INCHES AND CAUSED POOR DRAINAGE AND IN SOME INSTANCES STREAM
FLOODING.

A PAIR OF STRONGER STORMS SHOULD MOVE ACROSS SOUTHERN CAROLINE AND
TALBOT BY MIDNIGHT AND AFFECT MOST OF SUSSEX COUNTY BETWEEN 1030 PM
AND 100 AM OVERNIGHT. IN ADDITION TO THE HEAVY RAIN...FREQUENT
LIGHTNING AND WIND GUSTS UP TO 40 MPH WILL ACCOMPANY THEM.

IF YOU HAVE TRAVELING PLANS OVERNIGHT...IF POSSIBLE...TAKE ROADS
THAT ARE NOT PRONE TO POOR DRAINAGE FLOODING. IN ADDITION...FALLEN
LEAVES WILL NOT ONLY MAKE ROADS SLIPPERY...BUT ALSO IMPEDE THE
DRAINAGE OF THE HEAVY RAIN INTO CATCH BASINS. IF YOU CAN
OVERNIGHT...DO NOT PARK YOUR VEHICLE UNDER ANY TREES. IF THE WINDS
COME TO FRUITION...THEY MIGHT TEAR DOWN SOME WEAK OR DISEASED LIMBS
OR TREES.

TFG
Special weather statement, Nov 5, 11:23 PM EST, 45 minutes before
MDZ019>020-DEZ003>004-NJZ022>025-060800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1123 PM EST WED NOV 5 2003

...THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE THROUGH THE SOUTHERN
EASTERN MARYLAND SHORE...SUSSEX COUNTY DELAWARE...AND CAPE MAY AND
EASTERN ATLANTIC COUNTIES IN NEW JERSEY...

SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...WILL
CONTINUE TO MOVE INTO AND THROUGH THE AREA DURING THE EARLY
OVERNIGHT PERIOD. WINDS WITH SOME OF THE THUNDERSTORMS ESPECIALLY IN
SUSSEX COUNTY DELAWARE COULD BE IN THE 35 TO 45 MILE AN HOUR RANGE.
THE STORMS HAVE HAD A HISTORY OF PRODUCING UP TO TWO AND A HALF
INCHES OF RAIN IN AN HOUR OR SO...WHICH HAS CAUSED POOR DRAINAGE AND
ROAD FLOODING.

IN ADDITION TO THE HEAVY RAIN...FREQUENT LIGHTNING WILL ACCOMPANY
THESE STORMS.

IF YOU HAVE TRAVEL PLANS OVERNIGHT...TAKE ROADS THAT ARE NOT PRONE
TO POOR DRAINAGE FLOODING IF POSSIBLE. IN ADDITION...FALLEN LEAVES
WILL NOT ONLY MAKE ROADS SLIPPERY...BUT ALSO IMPEDE THE DRAINAGE OF
THE HEAVY RAIN INTO CATCH BASINS. IF POSSIBLE...DO NOT PARK YOUR
VEHICLE UNDER TREES. IF STRONG WINDS OCCUR...THEY MIGHT TEAR DOWN
SOME WEAK OR DISEASED LIMBS OR TREES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sussex

When
November 6, 12:08 AM EST
Where
Sussex County, Milton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.767, -75.317

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329230.